Hail, Titus
- When
- April 17, 11:10 AM CST
- Where
- Titus County, 2.54 mi E of Winfield
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.175, -95.076
Ping pong ball size hail fell just northeast of the Winfield community on Highway 67.
A stationary front extended from west to east along the I-20 corridor of East Texas and North Louisiana around daybreak on April 17th, which slowly lifted back north into Northeast Texas and Southern Arkansas through the afternoon. Meanwhile, an upper level trough dove southeast through the Southern Plains during the day, reinforcing a cold front southeast across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A stationary front extended from west to east along the I-20 corridor of East Texas and North Louisiana around daybreak on April 17th, which slowly lifted back north into Northeast Texas and Southern Arkansas through the afternoon. Meanwhile, an upper level trough dove southeast through the Southern Plains during the day, reinforcing a cold front southeast across the region. These features enhanced large scale ascent as they interacted with a warm, moist, and unstable air mass that had begun to surge back to the north. As a result, scattered showers and thunderstorms developed and spread east-northeast from late morning through the afternoon across Northeast Texas, Southwest Arkansas, and North Louisiana. An isolated severe thunderstorm developed over Titus County Texas, producing large hail near the Winfield community before shifting off to the east into Southwest Arkansas and North Louisiana through the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 17, 10:15 AM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1115 AM CDT Sun Apr 17 2022 .UPDATE... Easter Sunday brings an active weather setup across the ArkLaTex and surrounding areas with the potential of severe weather into the afternoon and early evening hours. The latest mid-level analysis indicates a 500mb shortwave trough over the Oklahoma Panhandle with the local area in a zonal flow ahead of this feature. At the surface, a weak 1011mb low is centered north of Marshall. East of the low, a stationary frontal boundary extends across northern Caddo/Bossier/Webster parishes and then along the AR/LA border further east. It is most indicative by a wind shift and temp/dew point gradients with dew points in the upper 50s north of the boundary and in the upper 60s south of the boundary. To the southwest of the low, a cold front extends to north of Tyler. Visible satellite imagery indicates most of the area is overcast this morning with stratus setup along the frontal boundary. Scattered showers and thunderstorms are now developing in southeastern Oklahoma and northeast Texas. This afternoon, the aforementioned shortwave will slide eastward across Oklahoma into Arkansas while the weak surface low shifts slowly eastward into northern Louisiana. As the shortwave and its associated forcing nears the area, it will tap into moderate instability (SBCAPE 2500 J/kg) in a moderate to strongly sheared environment (0-6km 45-55 kts). This will be conducive to the continued development of thunderstorms into the early afternoon hours. The SPC HREF is in fairly good agreement that over the next couple of hours we will see convection developing over southeastern Oklahoma and fairly quickly congealing into multi- cell complex that will slide southeastward across the ArkLaTex into northern Louisiana by the early afternoon and central Louisiana by early evening. Hi-res models are also hinting that there could be a few discrete thunderstorms, possibly supercells ahead of the multi-cell feature. Large hail and damaging winds are the primary threats for northeast Texas, southern Arkansas, and northern/central Louisiana while localized flash flooding cannot completely be ruled out. Given the possibility of super cellular development, an isolated tornado cannot be ruled out in this environment along the frontal boundary. While it is conditional on the development of a supercell with a rotating updraft strong enough to sustain hail growth, there are signs today we could have large hail today in northern Louisiana. The Storm Prediction Center has highlighted this as a hatched area, indicating 2" hail or larger is possible in that area. SPC's mesoanalysis Large Hail Parameter (1.6) and Significant Hail Parameter (2) are giving values that it is not out of the question a super cell could hen egg size (2.00") hail and possibly larger coincidentally on this Easter Sunday. As the low shifts further eastward this evening, showers and thunderstorms will come to an end across central Louisiana and drier air aloft will advect into the area. East Texas and southeastern Oklahoma should begin to see some clearing skies early tonight, but saturated grounds should contribute to the redevelopment of stratus and possibly fog tonight. For temperatures, the frontal boundary's placement will be key in impacting highs today. North of the boundary, in southwestern Arkansas and southeastern Oklahoma, highs will range from the upper 60s to lower 70s. South of the boundary, in the warm and moist air mass, highs will warm into the lower to mid 80s for Deep East Texas and south of the I-20 corridor in Louisiana. Tonight, with the cold front sliding southeast of the area, the cooler and drier air mass will allow for lows ranging from the mid 40s north of the I-30 corridor to the mid 50s in Deep East Texas and central Louisiana. /04-Woodrum/ && .PREV DISCUSSION... /issued 638 AM CDT Sun Apr 17 2022/ AVIATION... For the 17/12Z TAFs, vis/cigs continue to drop at most area terminals with the development of patchy fog. MVFR and IFR conditions will continue through the daytime hours as showers and thunderstorms should increase in coverage after daybreak across northern airspace, spreading south as the day continues. IFR cigs to persist with storm development, with brief reduction in visibility in locally heavy rainfall. Winds from the ENE at 5-10 kts will become more southerly across southern terminals as the day continues, with northerly winds building in to the north of the frontal boundary. /26/ PREV DISCUSSION... /issued 358 AM CDT Sun Apr 17 2022/ SHORT TERM.../Today through Monday/ Another round of strong to severe thunderstorms will again be possible today across the Four State Region. The latest SPC Severe Weather Outlook continues a Slight Risk (Level 2/5) for northwest and north central Louisiana along and east of the I-49 corridor, including portions of southern Union County. A Marginal Risk (Level 1/5) wraps around to the north and west, including El Dorado, Texarkana, Longview, Shreveport and Lufkin, with the remainder of the region included in a general thunderstorm risk. The primary threat associated with today's stronger storms will be damaging wind, with large hail and a few isolated tornadoes also possible, as our environment will favor stronger shear today than it did yesterday. The atmospheric culprit responsible for today's soggy pattern is a stationary front parked along the I-20 corridor. Weak isentropic forcing will favor the development of isolated to scattered showers and thunderstorms after daybreak, with the highest PoPs along and north of the boundary. Short range model guidance suggests that the boundary will lift north during the morning, allowing for a warm, moist and unstable airmass to push further north into the ArkLaTex, with large-scale ascent increasing ahead of the boundary. Convection will initiate in earnest during the mid to late morning hours, ahead of the upper level trough diving south into the afternoon, which will provide the best forcing in far eastern Texas into Louisiana during the afternoon hours. As the afternoon continues, storms will diminish from northwest to southeast as the boundary transitions into a cold front and migrates gradually out of the Four State Region, sweeping the remaining showers and storms out of the area by midnight Monday. Clouds will begin to break up overnight, with skies clearing to make way for sunny conditions for the remainder of the day Monday. High temperatures today will hinge entirely upon the northward advancement of the stationary boundary. At this point, it looks as though the boundary will lift north far enough to allow upper 70s to low 80s along and south of the I-20 corridor. Prolonged cloud cover, rainfall and insulation from the southerly flow will keep southwest Arkansas and extremed southeast Oklahoma in the upper 60s through the afternoon. Monday morning will find the ArkLaTex getting up to a chilly start in the mid 40s north to mid 50s south, warming into the 70s areawide under sunny skies. /26/ LONG TERM.../Monday Night through Saturday Night/ Post-frontal air mass and cold air advection will allow for chilly overnight temperatures on Monday night with lows dropping into the 40s across the majority of the region. Our northernmost zones may even see some upper 30s given the proximity of a strong Canadian sfc high building south into northern Arkansas by daybreak on Tuesday. As the high shifts east of the region later on Tuesday, look for a return to SE flow by the afternoon with highs reaching into the 70s. A warming trend will carry through the remainder of the long-term period with a few chances of rain possible interspersed during that timeframe. The first will come late Tuesday night into Wednesday as a shortwave trough pivots eastward from the Plains across the mid- section of the country. The best forcing will remain well north of our region along with the associated sfc cold front so don't expect widespread convection with this system. Better rain chances will reside across our northern zones, generally along and north of I-30 on Wednesday where high temperatures will range from the mid to upper 70s. Farther south, expect lower 80s as any convection should remain more isolated to widely scattered at best. As we shift later in the week, expect rain chances to diminish as temperatures climb even higher thanks to an expanding upper level ridge across the SE CONUS. This will push high temperatures into the 80s areawide from Thursday on through the weekend, including mid to upper 80s across much of region on Friday and Saturday. By Saturday, the next major trough out west will be ejecting from the Rockies out across the Plains with showers and thunderstorms increasing just upstream across much of the Red River Valley. Expect some of this convection to work SE into our NW zones by Saturday/Saturday night, but coverage should remain isolated to scattered as better forcing will stay to our W/NW through the end of the long-term period on Saturday night. For now, the threat of severe weather does appear to increase with this weekend system but the extent of this potential remains murky given the time range of roughly a full week out in the forecast. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 52 74 49 74 / 10 0 0 0 MLU 51 71 47 71 / 30 0 0 0 DEQ 45 73 43 71 / 0 0 0 0 TXK 50 72 47 72 / 0 0 0 0 ELD 45 71 43 70 / 10 0 0 0 TYR 53 75 50 77 / 0 0 0 0 GGG 53 74 48 76 / 0 0 0 0 LFK 57 78 52 80 / 20 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 04/19/26
Hazardous Weather Outlook National Weather Service Shreveport LA 615 AM CDT Sun Apr 17 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-181115- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 615 AM CDT Sun Apr 17 2022 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Scattered to numerous showers and thunderstorms are expected to develop and move across the region today, beginning in East Texas and Southeast Oklahoma this morning and gradually spreading east into North Louisiana and South Arkansas through the afternoon and early evening. Severe thunderstorms will be possible and mainly pose a threat of large hail and damaging wind gusts. However, the threat of isolated tornadoes will also be in play as low-level shear increases along and ahead of the advancing cold front and upper level shortwave which will provide sufficient forcing for the development of supercell storms, especially this afternoon across North Louisiana where the highest instability will reside. .DAYS TWO THROUGH SEVEN...Monday through Saturday... After a break early in the week, the scattered thunderstorms will return to the region late Tuesday night through Wednesday. A few of these storms may become strong to severe, but low confidence remains with this forecast through mid week. Beyond that, storms should hold off until late next weekend with significant warming expected ahead of the next storm system and associated cold front. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters may be needed today through early this evening. Please relay any information about observed severe weather to the National Weather Service. 19
Special Weather Statement
National Weather Service Shreveport LA
1037 AM CDT Sun Apr 17 2022
OKZ077-171630-
McCurtain OK-
1037 AM CDT Sun Apr 17 2022
...Strong thunderstorms will impact portions of McCurtain County
through 1130 AM CDT...
At 1036 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Octavia to 6 miles northeast
of Fort Towson. Movement was east at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Idabel, Broken Bow, Wright City, Valliant, Millerton, Garvin,
Eagletown, Plunketville, Rufe, Smithville, Hochatown, Watson,
Goodwater, Battiest, Pickens, Mount Herman, Sherwood, Holly Creek,
Glover and Slim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3451 9446 3407 9447 3391 9452 3393 9512
3394 9515 3394 9516 3420 9515 3425 9513
3425 9505 3440 9505 3451 9499
TIME...MOT...LOC 1536Z 269DEG 27KT 3447 9494 3406 9516
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
13Special Weather Statement
National Weather Service Shreveport LA
1129 AM CDT Sun Apr 17 2022
ARZ050-059-OKZ077-171730-
Sevier AR-Little River AR-McCurtain OK-
1129 AM CDT Sun Apr 17 2022
...Strong thunderstorms will impact portions of northwestern Little
River, northwestern Sevier and eastern McCurtain Counties through
1230 PM CDT...
At 1129 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Octavia to 20 miles west of
De Queen to Broken Bow to 8 miles southwest of Idabel. Movement was
east at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
De Queen, Horatio, Idabel, Broken Bow, Gillham, Haworth, Bokhoma,
Eagletown, Moon, Cerrogordo, Hochatown, Goodwater, Shinewell,
Sherwood, Holly Creek, America, West Line and West Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3419 9447 3419 9425 3401 9424 3374 9452
3377 9482 3376 9488 3379 9492 3382 9491
3383 9492 3381 9492 3381 9495 3383 9494
3384 9497 3400 9480 3411 9473 3436 9479
3440 9446
TIME...MOT...LOC 1629Z 268DEG 31KT 3429 9473 3411 9469 3401 9475 3383
9494
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
13Special Weather Statement
National Weather Service Shreveport LA
1133 AM CDT Sun Apr 17 2022
TXZ096-171700-
Red River TX-
1133 AM CDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of southern Red River
County through NOON CDT...
At 1133 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bogata, or 12 miles southwest of Clarksville, moving east at 50 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Clarksville, Boxelder, Bogata, Avery, Annona, English, Lydia and
Cuthand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3370 9479 3345 9475 3342 9530 3347 9531
3360 9531
TIME...MOT...LOC 1633Z 260DEG 44KT 3353 9524
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
13Special Weather Statement
National Weather Service Shreveport LA
1134 AM CDT Sun Apr 17 2022
TXZ108-109-171700-
Franklin TX-Titus TX-
1134 AM CDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of northern Franklin
and northwestern Titus Counties through NOON CDT...
At 1134 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Mount Vernon, or 10 miles southwest of Hagansport,
moving east at 50 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Mount Pleasant, Hagansport, Mount Vernon, Winfield and Talco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3335 9531 3340 9509 3339 9508 3339 9506
3338 9505 3338 9502 3339 9502 3339 9498
3318 9493 3314 9531
TIME...MOT...LOC 1634Z 260DEG 44KT 3324 9535
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
13The Shreveport radar (KSHV), 141 km away, was scanning. The volume nearest the first event began at 17:09 UTC.
1 hail. Local standard time, as filed.
Ping pong ball size hail fell just northeast of the Winfield community on Highway 67.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015163.